MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 8845500
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/03/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for evaluation, patient's bone quality is unknown.It is unknown if the patient followed post-operative instruction or suffered a fall.Radiograph review confirmed left side rod fracture at l5, right side rod fracture at s1, tulip separation at s1 (noted immediately after index surgery), anterior positioning of the l4-l5 interbody implant, posterior positioning of l5-s1 interbody implant as well as 5mm superior subsidence into l5 vertebra.Anterior osteophytes are also present at l2-s1 levels.In addition to these noted observations the interfixated spacers at l2, l3, and l4 were not nuvasive products; only one of two provided fixation screw points "superior screw holes" were utilized.The root cause of this reported event appears to be related to challenging anatomical features combined with procedural errors and resulted in suboptimal placement of interbody spacers at l4-l5, l5-s1 along with questionable bone quality and the acknowledgement of the tulip separation at s1 during placement.The decision to leave the tulip separation unresolved may have contributed due to unbalanced load stress, thus impacting the longevity of the construct.The surgeon reported substantial fusion had occurred; however, this could not be verified from films received.No revision has been completed or planned.The patient will continue to be monitored.Labeling review: "potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union." ".Shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient's activity level will dictate the longevity of the implant." ".Care should be taken to insure that all components are ideally fixated prior to closure.All implants should be used only with the appropriately designated instrument (reference surgical technique)." device left in patient.
 
Event or Problem Description
On (b)(6) 2014 a (b)(6) male underwent a t10-to-iliac posterior fixation procedure.On (b)(6) 2015 radiographs showed left side rod fractured between l5-s1.No injury has been reported and no revision of the construct has occurred.

Brand Name
NUVASIVE PRECEPT SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key5644568
Report Number2031966-2016-00036
Device Sequence Number306445
Product Code NKB
UDI-Device Identifier00887517375940
UDI-Public00887517375940
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K122352
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number8845500
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2016
Initial Report FDA Received Date05/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight107